Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Great Falls, MT

June 27, 2005Chouteau County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 27, 2005, 6:47 PM MDT for Chouteau County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 6:47 PM MDT (00:47 UTC)
Expired
Jun 27, 2005, 9:45 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 280050
FFWTFX
MTC015-280345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 945 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME NORTH CENTRAL
  CHOUTEAU COUNTY.

* THE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF EXTREME
  NORTH CENTRAL CHOUTEAU COUNTY.

ESTIMATED RAINFALL AMOUNTS OF BETWEEN 2.00 AND 2.50 INCHES HAVE 
ALREADY FALLEN OVER THE WARNED AREA. HEAVIEST RAINFALL AMOUNTS HAVE 
BEEN IN THE VICINITY OF BIG SANDY CREEK.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN CARRY AWAY MOST
VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO
HIGHER GROUND.

LAT...LON 4819 11018 4819 11012 4830 11006 4830 11021

$$

LOSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:34 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 27, 2:34 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT MON JUN 27 2005

.DISCUSSION...

TODAY THROUGH WEDNESDAY...MOIST SOUTHWEST FLOW ALOFT...SHORT WAVE
ENERGY ROTATING THROUGH THE AREA AND AN APPROACHING SURFACE FRONT
PROVIDE THE INGREDIENTS FOR ANOTHER ROUND OF CONVECTIVE WEATHER.
RADAR INDICATING MANY SMALL CELLS BEGINNING TO FIRE UP AND WOULD
EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY DURING THE
NEXT FEW HOURS. SOME STORMS MAY BECOME SEVERE. THE UPPER TROF
LIFTS OUT OVER THE COUNTY WARNING AREA LATE TUESDAY. ENOUGH
INSTABILITY REMAINS FOR SCATTERED SHOWERS OR THUNDERSTORMS THOUGH
SEVERE INTENSITIES NOT LIKELY ON TUESDAY. NORTHWEST FLOW ALOFT
RETURNS TO THE AREA WEDNESDAY AND WITH IT...THE POSSIBILITY OF A
FEW LIGHT SHOWERS. TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES TUESDAY BEFORE WARMING ON WEDNESDAY. EMANUEL

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...IT STILL LOOKS LIKE
RESIDUAL INSTABILITY COULD CONTRIBUTE TO ISOLATED SHOWERS WEDNESDAY
EVENING SO HAVE LEFT SLIGHT CHANCE POPS ALONE. MODELS ARE IN BETTER
AGREEMENT THAN YESTERDAY IN HAVING AN UPPER RIDGE OVER THE AREA ON
THURSDAY. AIRMASS SHOULD GENERALLY BE STABLE AND RELATIVELY DRY SO
EXPECT A MOSTLY DRY DAY PER THE FORECAST. FOR FRIDAY THROUGH
SATURDAY NIGHT EXPECT SW TO W FLOW ALOFT. MODELS DIFFER ON
SHORTWAVES SO HAVE DECIDED TO LEAVE POPS AS IS. LIKE YESTERDAY STILL
FEEL GFS IS TOO STRONG WITH A SHORTWAVE MOVING THROUGH THE AREA
SATURDAY NIGHT. OTHER MODELS FAVOR A WEAKER AND FARTHER N SOLUTION
WITH THIS SHORTWAVE. INHERITED FORECAST WINDS/CLOUDS/AND
TEMPERATURES LOOK ON TRACK SO MADE ONLY SOME MINOR CHANGES.

SUNDAY AND MONDAY...THERE ARE RUN-TO-RUN INCONSISTENCIES IN MODELS
DURING THIS PERIOD.  I WENT WITH A COMPROMISE SOLUTION OF A SHORT
WAVE TROUGH CROSSING CWA ON SUNDAY...CLEARING OUR AREA MONDAY
MORNING.  I EXPECT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MOST AREAS...EXCEPT FOR CHANCE PROBABILITIES ALONG THE CONTINENTAL
DIVIDE SUNDAY AND MONDAY MORNING.  BEHIND THE TROUGH MIDDAY
MONDAY...I EXPECT SLIGHT CHANCE TO CHANCE PROBABILITIES ALONG THE
DIVIDE DUE TO AREAS OF MOISTURE IN THE UPPER LEVEL FLOW...WITH
SLIGHT CHANCE OF THUNDERSTORMS ALONG OUR EASTERN BORDER AS DOWNSLOPE
WINDS KEEP MUCH OF THE PLAINS AND SOUTHWEST GENERALLY DRY.
TEMPERATURES COOL A FEW DEGREES SUNDAY WITH TROUGH BUT REBOUND ON
MONDAY. EK

&&

.AVIATION...
UPDATED 1750Z
AN UPPER LEVEL TROUGH AND A SURFACE FRONT WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS
WILL PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THROUGH
THIS EVENING. MOST AREAS OF CENTRAL AND SOUTHWEST MONTANA WILL DRY
OUT BY LATE TONIGHT. LOCATIONS NEAR THE CANADIAN BORDER WILL
CONTINUE TO SEE SCATTERED SHOWERS INTO TOMORROW MORNING. VFR
CONDITIONS WILL PREVAIL OVER MOST AREAS THROUGH TOMORROW MORNING
WITH A FEW AREAS OF MVFR DUE TO CEILINGS AND VISIBILITIES NEAR
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  48  74 /  70  30  30  20
CTB  50  65  45  71 /  70  30  30  20
HLN  52  72  52  77 /  80  30  30  20
BZN  47  70  44  75 /  70  30  30  20
WEY  45  65  36  67 /  50  40  30  10
DLN  47  70  44  75 /  60  30  30  20
HVR  55  71  52  75 /  70  30  30  20
LWT  50  68  48  71 /  80  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....BLANK/KURDY
AVIATION...SCHAUMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 27, 4:52 AM MDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT MON JUN 27 2005

MTZ008>015-044>055-281100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
452 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN MONTANA
AHEAD OF A PACIFIC COLD FRONT AND MOVE NORTHEAST ACROSS CENTRAL MONTANA
LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 27, 3:40 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             HELENA                  46.60N 112.02W
06/27/2005  1.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
            CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.

&&

SAUCIER
Local storm report, Jun 27, 3:47 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             6 SE BOZEMAN            45.62N 110.96W
06/27/2005  0.50 INCH        GALLATIN           MT   TRAINED SPOTTER

            FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.

&&

SAUCIER
Local storm report, Jun 27, 4:22 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

&&

SAUCIER
Special weather statement, Jun 27, 4:30 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT MON JUN 27 2005

MTZ012>014-048>051-053-054-280045-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
BROADWATER-MEAGHER-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...HELENA...
CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN...TOWNSEND...
WHITE SULPHUR SPRINGS
430 PM MDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH 539 IN EFFECT UNTIL 12 AM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 12 AM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST
MONTANA...BROADWATER...CASCADE...CHOUTEAU...FERGUS...JUDITH
BASIN...LEWIS AND CLARK...MEAGHER...TETON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.
Local storm report, Jun 27, 5:28 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 W HELENA              46.60N 112.17W
06/27/2005  0.50 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
            LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.

&&

SAUCIER
Local storm report, Jun 27, 5:32 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

            CORRECTED TIME FOR THIS REPORT.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:17 PM MDTSevere Thunderstorm WarningTFXCascade43 min
Jun 27, 6:30 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole55 min
Jun 28, 2:50 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jun 28, 2:58 PM MDTTornado WarningTFXFergus32 min
Jun 28, 3:30 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jun 28, 4:18 PM MDTSevere Thunderstorm WarningTFXFergus42 min
Jun 28, 5:07 PM MDTSevere Thunderstorm WarningTFXPondera38 min

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.